Too many bacterial infections have to stop, low WBC

Just wanted to put my experience out there for anyone else who might be bumping up against this issue. I have had a history of low range WBC count (5.4-4.1 range) in the past 8 years with a out of range reading of 3.7 last year. I was concerned that rapamycin might have too much of a negative impact on my white blood cells and it’s turned out to be unfortunately true.

Though I’ve been taking it for less than 2 months I have already had two serious bacterial infections that require antibiotics and have had chronic effects on my life.

If anyone has any advice on how to increase my WBC I would love to hear it. Looks like I have a lot of rapamycin on my hands now that I need to get rid of :person_shrugging:

3 Likes

What was you dose regimen for the Rapa? And what infections did you have?

1 Like

6mg a week.

Some crazy armpit bump thats so painful I can’t even lift my arm (ingrown hair that turned into a golf ball) and that I thought was a swollen lymph and freaked out thinking it might be cancer and a UTI that got really ugly.

These sorts of things never happend prior to rapa and its pretty indicitive its the cause.

3 Likes

Damn - that is unfortunate. If you are younger like 30 to 40 . I would think 2mg would be ample. My son 32 years does 2 mg a week.

As for me at 62 years I started on 6mg because of my advanced age.

1 Like

Did you start off right away at 6mg/week? I have tended to hear fewer side effects if people start at 1mg/week and slowly increase.

Also - as @Agetron has mentioned, if you are younger, you may not need or want to go up so high. Also - be sure to review to see if perhaps you are taking some other medication or food or supplement that may interact with rapamycin: Rapamycin Interactions with Other Food, Drinks, Supplements and Drugs

2 Likes

How old are you, make or female, did you got an mrna shot on the side of lump recently?

I have a lower WBC not as a result of Rapamycin although I think it pushed the figures down a bit.

My WBC last week was 3.62 and this week 2.7, it tends to bounce around the 3 figure. It may relate inter alia to me being on a relatively calorie restricted diet. It may also relate to my inherent cellular defence mechanism (ROS from the cytosol) being a bit stronger.

A complexity of WBC is that WBC goes up with inflammation. Hence if you get inflammation itself under control then WBC is likely to come down and in fact Levine says about WBC that lower is better.

I have quite a low CRP (0.17mg/L last week 0.26mg/L yesterday which is in essence one tick on the scale) hence I think that and the general low level of inflammation is probably the main cause of my low WBC and is not anything I wish to shift.

I think when I took Rapa it took my WBC down a bit further, but I haven’t taken it a second time yet.* I am now happy with my new Lab so I am planning to take Rapa again on Sunday around 6-7am.

Your situation is different because you do have inflammation and infection. I would check the CRP figure (remember sometimes it is measured in mg/dL and something in mg/L). I think dropping Rapamycin for a bit is a good idea and I would take it less frequently when/if you restart.

  • Strictly I took a bit topically in a mixture, but that was not going to affect the whole of my body and my WBC just the area it was applied to.
2 Likes

Hey thanks for the advice… I do take a curcumin supplement but according to the FAQ that it’s not great for the liver but doesn’t seem to be the culprit here.

Perhaps I misunderstanding but I read here that one of the side effects of rapa is increased bacterial infections so you have to be careful. When I also read that it lowers WBC I thought that those two were related. Maybe I was wrong there?

Either way if it’s documented that bacterial infections increase on this substance and I’m having increased bacterial infections then obviously this is not the right thing for me. These are not small issues and whatever benefit this gives me it’s not worth this negative trade-off.

6mg a week (as appears to be the standard here) siroulmus (might have spelled that wrong), yes I had a ramp up period with no adverse effects (aside from the UTI that was much more severe than these things normally hit me).

What is the mechanism behind the increased bacterial infections on rapamycin?

Appreciate the links but nothing groundbreaking there. Just very generic advice on good diet, reduction of stress, good sleep etc. I already have all of those basics long covered.

No this isn’t some sort of allergy. It’s literally bacterial infections. I’m not sure how you could confuse those two things.

It’s pretty common sense that when it’s documented that a substance increases bacterial infections and I then have increased bacterial infections on the substance that it’s the substance that’s causing the increased bacterial infections.

Appreciate the links nonetheless.

Rather obnoxious for someone asking for advice. No connection between allergy … immune system …inability to respond to infection.

No problem, I’ve blocked so I will not read your posts.

I’m sorry that you were confused by the clearly stated facts and made a nonsensical statement and that my pointing of it out has offended you. By deleting your post you admitted guilt to said nonsense so I’m not going to feel bad.

Apples != Oranges

5 Likes

Rapamycin probably reduces WBC count through the inhibition of the IL-2 response via mTor (that’s off the top of my head it may be some other cytokine). That is a bad news route to a reduction in WBC as it means infection can get a greater hold before being fought and in part it is fought moreso through the NF kappa B cytosolic ROS which is not a nice way of fighting things if it gets really big. (hence the cankers).

There are other reasons why WBC goes down which are arguably good reasons.

2 Likes

In a strict sense the substance is undermining your ability to fight bacterial infections.

1 Like

Really appreciate your thoughts on the mechanism! Thank you for sharing.

Bacterial infections are not commonly reported here in our forums, for users of rapamycin (and rapalogs… drugs that function in the same way as rapamycin). But, If you have a history of low WBC perhaps you are more predisposed that way and rapamycin further pushes you in that direction.

Here are the side effects that respondents from this forum reported in our survey - notice that bacterial infections were not increased… actually nobody reported an increase at all, I only included it on the list of possible side effects because I know people have concerns in that area):

Here are the side effects seen with the rapalog (a drug almost identical to rapamycin) Everolimus (RAD001, Novartis Afinitor) in the famous Mannick 2014 clinical trial (with elderly but healthy people, dosed weekly) where it was shown to improve aging immune systems in people. Dosing in this study ranged from 0.5 mg/week to 20mg/week.

3 Likes

Curcumin activates CYP3A4, thus reducing auc of sirolimus. So your effective dose would have actually been less than 6mg.

1 Like

An interesting question is what happens if someone takes both Berberine and Curcurmin one of which inhibits CYP3A4 and the other of which activates it (it appears to be metabolites of Curcurmin that do this).

1 Like

Saw this says patients with CKD shouldn’t take rapa. What’s the evidence to support this?

2 Likes

That’s a bit odd as a quick google indicates that it can help improve kidney function.

1 Like

I have been on Rapa 6 mg weekly for about 6 months and a blood test week ago showed a slight elevation in kidney function. Nothing to write home about but was up 6 points.

3 Likes